Massachusetts, 2014

Heavy Snow in Massachusetts, February 18, 2014

February 18, 2014 · NWS BOX · 5 events in 5 counties and zones

Low pressure developing south of Long Island and moving northeastward across southern New England brought six to twelve inches of snow to northern Massachusetts and southern New Hampshire with lesser amounts elsewhere in the region. Much of this fell during the evening rush hour impacting travel.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure developing south of Long Island and moving northeastward across southern New England brought six to twelve inches of snow to northern Massachusetts and southern New Hampshire with lesser amounts elsewhere in the region. Much of this fell during the evening rush hour impacting travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 18, 7:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 18, 7:14 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
714 AM EST TUE FEB 18 2014

.SYNOPSIS...
PLOWABLE SNOWFALL EXPECTED TODAY FOR MUCH OF THE REGION WITH LESSER
AMOUNTS SOUTH AND EAST OF I-95. A WEAK RIDGE OF HIGH PRES SETTLES
OVER THE AREA LATE TONIGHT AND EARLY WED. THIS IS FOLLOWED QUICKLY
BY LOW PRES WED AFTERNOON AND EVENING THAT TRACKS ACROSS EASTERN
MA AND INTENSIFIES IN THE GULF OF MAINE. HIGH PRES THU MOVES
OFFSHORE ALLOWING FOR MUCH WARMER AIR BY FRI. A COLD FRONT SWEEPS
ACROSS THE REGION FRI AFTERNOON. A SERIES OF FAST MOVING WEATHER
SYSTEMS WILL PRODUCE VARYING AMOUNTS OF CLOUDINESS NEXT WEEKEND
WITH A CHANCE OF PRECIPITATION LATE SAT OR SUNDAY. COLD AIR ARRIVES
FOR THE START OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
710 AM UPDATE...SNOW HAS BEEN PROGRESSING STEADILY NORTHEASTWARD
OVERNIGHT ACROSS PHILADELPHIA...NEWARK...NEW YORK CITY...AND NOW
BRIDGEPORT CT. IT SHOULD OVERSPREAD THE HARTFORD AREA DURING THE
TAIL END OF THE MORNING COMMUTE. DEWPOINTS IN RI AND EASTERN MA
ARE NEAR ZERO AND THE LEADING EDGE OF THE SNOW HAS BEEN
EVAPORATING INTO THIS DRY AIR. MEANWHILE...THE LOW PRESSURE CENTER
IS CONSOLIDATING OFF THE NJ COAST AND RADAR SHOWS VERY HEAVY
PRECIPITATION NOW LURKING THERE. IN ADDITION...THUNDERSTORMS WERE
FORMING ALONG THE DELMARVA COAST AND IN CENTRAL PA WITH THE UPPER
LOW CENTER. THIS INSTABILITY BURST SHOULD MOVE ACROSS OUR REGION
THIS AFTERNOON. OVERALL THE FORECAST IS ON TRACK.

PREVIOUS DISCUSSION...
***ONE TO TWO INCH PER HOUR SNOWFALL TO IMPACT EVENING RUSH HOUR***

MID LEVEL SHORTWAVE MOVING OVER THE EASTERN GREAT LAKES EARLY THIS
MORNING WILL RE-INTENSIFY AS IT MOVES OVER SOUTHERN NEW ENGLAND
LATER TODAY. ATTENDANT LOW PRESSURE IS WELL ALIGNED WITH THE
SHORTWAVE AND TRACKS WITH IT THROUGH THE EARLY MORNING.  THEN A
SECONDARY LOW DEVELOPS JUST SOUTH OF LONG ISLAND AND TAKES
CONTROL...MOVING OVER NEW ENGLAND THIS AFTERNOON.  THIS WILL BRING
ACCUMULATING SNOWFALL TO THE REGION.  THIS IS A QUICK MOVING
SNOWSTORM WITH SNOWFALL NOT STARTING UNTIL AFTER 8 AM IN THE WEST
AND 10 AM IN THE EAST AND COMING TO AN END BY 8 PM THIS EVENING FOR
MOST...IF NOT ALL...LOCATIONS.

THE 00Z SUITE OF MODELS ARE IN GOOD AGREEMENT ON THE SYNOPTIC SCALE
PATTERN...THOUGH THE NAM IS A BIT DEEPER THAN THE REMAINDER OF THE
SUITE. HAVE LEANED MORE TOWARDS THE GFS/ECMWF TRACK/STRENGTH FOR THE
FORECAST.  THERE IS MORE AGREEMENT ON THE THERMAL PROFILES WITH THIS
SUITE OF MODELS...AND EXPECT SNOW TO BE THE PREDOMINANT PRECIP TYPE
ACROSS ALMOST ALL OF THE AREA.  THE OUTER CAPE AND NANTUCKET WILL
LIKELY SWITCHOVER TO RAIN FOR AT LEAST A PART OF THE AFTERNOON.
COULD SEE A SNOW/RAIN MIX FOR A TIME SOUTH AND EAST OF INTERSTATE
95...PARTICULARLY ALONG THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND.  THIS CUTS DOWN ON SNOW TOTALS IN THESE AREAS.

THE BIG CONCERN WITH THIS STORM IS THE TIMING OF THE HIGHEST
SNOWFALL RATES.  SEVERAL THINGS WILL CONTRIBUTE TO HEAVY SNOWFALL
RATES BETWEEN ONE AND TWO INCHES PER HOUR. THERE IS QUITE A BIT OF
INSTABILITY SHOWN BY STEEPENING LAPSE RATES FROM 850MB UP TO 500MB.
IN ADDITION...DECENT BANDING SIGNATURE IS SHOWN IN THE FRONTOGENESIS
AT 850MB.  FINALLY...THE BEST LIFT THROUGH THE SNOW GROWTH REGION
OCCURS BETWEEN 2 AND 5 PM.  THIS WILL GREATLY IMPACT THE EVENING
RUSH HOUR.

MODELS INCREASED QPF...PARTICULARLY ACROSS SOUTHERN NEW HAMPSHIRE
AND NORTHERN MASSACHUSETTS. USED THE WPC GUIDANCE FOR QPF WHICH
SEEMED TO TAKE A GOOD BLEND OF WHAT THE MODELS WERE PUTTING OUT.
THIS GIVES US A QUARTER OF AN INCH OF LIQUID EQUIVALENT ACROSS THE
SOUTHWEST AND CLOSE TO THREE QUARTERS OF AN INCH ACROSS THE
MERRIMACK VALLEY.  WITH THIS INCREASE...WE HAVE UPPED THE SNOWFALL
TOTALS...PARTICULARLY ACROSS THE MERRIMACK VALLEY AND SOUTHERN NEW
HAMPSHIRE.  WILL KEEP THE HEADLINES AS THEY ARE WITH ONE
EXCEPTION...WILL ADD EASTERN FRANKLIN COUNTY TO THE WARNING.

FINALLY...WITH THE AMOUNT OF INSTABILITY IN THE ATMOSPHERE INDICATED
NOT JUST IN THE STEEP LAPSE RATES BUT ALSO IN THE TOTAL TOTALS AND
OBSERVATIONS FROM EARLIER TONIGHT...EXPECT SOME POTENTIAL FOR
THUNDERSNOW THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
TONIGHT...SNOW SHOULD COME TO AN END BY 8 PM IN MOST LOCATIONS.  THE
EXCEPTION COULD BE ACROSS PORTIONS OF SOUTHERN NEW HAMPSHIRE WHERE
SNOW MAY LINGER LATER INTO THE EVENING.  AS SNOW COMES TO AN
END...EXPECT CONDITIONS TO IMPROVE QUICKLY WITH CLEARING SKIES.
BETWEEN CLOUD COVER EARLY ON AND SOMEWHAT WARMER AIR STARTING TO
STREAM INTO THE AREA ON SOUTHERLY WINDS...TEMPERATURES WILL REMAIN
IN THE UPPER TEENS ACROSS THE COLDER NW LOCATIONS AND IN THE 20S
ELSEWHERE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGHLIGHTS...

* LOW PRESSURE BRINGS MORE SNOW AND RAIN TO THE REGION ON WED
* A WARMER YET WETTER PATTERN WILL SET UP OVER THE REGION STARTING
  WEDNESDAY AND LASTING INTO THE WEEKEND.
* COLD WEATHER RETURNS FOR THE START OF NEXT WEEK

MODELS AND CONFIDENCE...

00Z MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE TIMING AND
STRENGTH OF WEATHER SYSTEMS THROUGH FRIDAY NIGHT. THUS THERE IS
HIGH CONFIDENCE IN THAT TIME FRAME. CONFIDENCE QUICKLY WANES AS
MODELS DIVERGE ON THE PLACEMENT AND TIMING OF WEATHER SYSTEMS FOR
THE WEEKEND AND BEYOND.

AS MENTIONED IN THE SYNOPSIS ABOVE...A WEAK RIDGE OF HIGH PRES
SETTLES OVER THE AREA LATE TONIGHT AND EARLY WED. THIS IS FOLLOWED
QUICKLY BY LOW PRES WED AFTERNOON AND EVENING THAT TRACKS ACROSS
EASTERN MA AND INTENSIFIES IN THE GULF OF MAINE. HIGH PRES THU
MOVES OFFSHORE ALLOWING FOR MUCH WARMER AIR BY FRI. A COLD FRONT
SWEEPS ACROSS THE REGION FRI AFTERNOON. A SERIES OF FAST MOVING
WEATHER SYSTEMS WILL PRODUCE VARYING AMOUNTS OF CLOUDINESS NEXT
WEEKEND WITH A CHANCE OF PRECIPITATION LATE SAT OR SUNDAY. COLD
AIR ARRIVES FOR THE START OF NEXT WEEK.

DETAILS...

WEDNESDAY INTO WEDNESDAY NIGHT...

ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE
DELMARVA COAST WED MORNING AND SPEED NORTHEASTWARD...TRACKING
ACROSS EASTERN MA...THEN INTENSIFYING OVER THE GULF OF MAINE WED
NIGHT. WARMER AIR EVENTUALLY INVADES SOUTHERN NEW ENGLAND BUT
PRECIPITATION COULD BEGIN AS SNOW IF IT BEGINS BEFORE NOON. SNOW
WILL LIKELY CHANGE TO RAIN ACROSS MOST IF NOT ALL OF THE REGION
DURING THE AFTERNOON. THE 00Z ECMWF IMPLIES THAT AS THE STORM
INTENSIFIES NEAR THE BAY OF FUNDI...THE WRAP AROUND MOISTURE COULD
EXTEND AS FAR SOUTH AS ESSEX COUNTY MA THU NIGHT. IF THIS HAPPENS
IT WOULD BE SNOW AT THAT POINT. OVERALL THOUGH LITTLE IN THE WAY
OF ACCUMULATION IS EXPECTED WITH THIS EVENT. STAY TUNED.

THURSDAY...

THU WILL BE THE BEST DAY OF THE WEEK. UPPER LEVEL RIDGE WILL
CREST OVER THE REGION AND HIGH PRESSURE WILL ALSO BE IN CONTROL AT
THE SURFACE. 850 MB TEMPS WARM UP TO 4C ALLOWING FOR SURFACE
TEMPS TO RISE TO THE MID 40S. SKIES SHOULD BE MOSTLY SUNNY.

THURSDAY NIGHT AND FRIDAY...

THINGS CHANGE RAPIDLY THIS TIME OF YEAR. CLOUDS WILL INCREASE AS
THE HIGH PRESSURE MOVES OFFSHORE. MUCH WARMER AND MORE MOIST AIR
WILL FLOW INTO SOUTHERN NEW ENGLAND. THERE IS A CHANCE OF RAIN
SHOWERS...EXCEPT IN NORTHERNMOST MA AND SOUTHWEST NH THERE IS A
POSSIBILITY THAT THERE COULD BE SOME FREEZING RAIN IF THERE IS A
PERIOD OF CLEAR SKIES IN THE EARLY EVENING...BEFORE THE CLOUDS
INCREASE...ALLOWING TEMPERATURES TO DROP TO NEAR THE FREEZING
MARK. PRECIPITATION IS EXPECTED TO BE LIGHT. WITH THE INFLUX OF
HIGHER DEWPOINT AIR OVER THE SNOW PACK...EXPECT AREAS OF
FOG...SOME LOCALLY DENSE THURSDAY NIGHT AND EARLY FRIDAY MORNING.

ON FRIDAY...925 MB TEMPERATURES WARM TO +11C TO +12C ON THE
GFS/ECMWF AND TO +12C TO +15C ON THE NAM. TEMPERATURES WILL CLIMB
WELL INTO THE 50S ACROSS THE SOUTHEAST HALF OF THE REGION AND
UPPER 40S IN THE NORTHERN AREAS. 60 DEGREES IS NOT COMPLETELY OUT
OF THE QUESTION IN A FEW SPOTS. HOWEVER...A COLD FRONT WILL BE THE
SPOILER WITH CLOUDS AND SHOWERS EXPECTED FROM LATE MORNING INTO
THE EVENING. NEED TO KEEP AN EYE ON THIS SYSTEM FOR POTENTIAL
FLOODING...NOT ONLY FROM THE RAINFALL BUT FROM ANY ICE JAMS FROM
THE WARMUP.

SATURDAY THROUGH MONDAY...

CONFIDENCE IS LOW ON THE TIMING OF ANOTHER SHORT WAVE TROUGH AND
COLD FRONT. GFS SUGGESTS SAT NIGHT AND ECMWF SUGGESTS LATE SUNDAY.
AT SOME POINT THERE IS A CHANCE OF LIGHT PRECIPITATION. THERE WILL
BE A GRADUAL COOLING TREND...WITH HIGHS SAT STILL IN THE
40S...HIGHS SUNDAY MID 30S TO LOWER 40S...AND HIGHS MON IN THE
30S. A FRIGID OUTBREAK APPEARS TO ONCE AGAIN BE HEADED OUR WAY
FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH TUESDAY NIGHT/...HIGH CONFIDENCE IN TRENDS.
LOWER CONFIDENCE IN EXACT TIMING.

THROUGH 12Z...VFR.

TODAY AND TONIGHT...SNOW WILL OVERSPREAD ALL TERMINALS THROUGH
THE MORNING HOURS...AROUND 12-14Z W OF ORH...THEN 14-16Z FARTHER
E. THE SNOW CONTINUES INTO THE EVENING HOURS. MVFR AT LEAST IS
EXPECTED...ALTHOUGH IFR CONDITIONS ARE POSSIBLE IN PERIODIC HEAVY
SNOW WITH 1-2 INCH PER HOUR SNOWFALL RATES...MAINLY DURING THE
AFTERNOON HOURS. SOME RAIN MAY MIX IN ALONG THE E COASTAL
TERMINALS AT TIMES. IN ANY CASE...DO EXPECT SOME SNOW ACCUMS ON
RUNWAYS THROUGH THE DAY.

SNOW COMES TO AN END ACROSS MUCH OF SOUTHERN NEW ENGLAND BY 00Z.
CONDITIONS THEN IMPROVE QUICKLY TO VFR FROM SW TO NE.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE
IN EXACT TIMING ESPECIALLY LATE THIS MORNING.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE
IN EXACT TIMING THIS MORNING SINCE MAIN PRECIPITATION AREA IS
CONSOLIDATING OFF THE NJ COAST.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND THURSDAY...LOW TO MODERATE CONFIDENCE. AREAS OF MVFR-
IFR CONDITIONS. SNOW AND RAIN...CHANGING TO ALL RAIN. CONDITIONS
SHOULD IMPROVE TO VFR LATE WED NIGHT...CONTINUING THU.

THU NIGHT INTO FRI EVENING...MVFR CIGS IN RAIN SHOWERS AND AREAS
OF FOG. LOCALLY DENSE FOG POSSIBLE WITH IFR CONDITIONS LATE THU
NIGHT.

LATE FRI NIGHT AND SATURDAY...CONDITIONS IMPROVING TO VFR.
CONFIDENCE IS ONLY LOW DUE TO TIMING INCONSISTENCIES IN THE
MODELS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...

TODAY...MODERATE CONFIDENCE. LOW PRES APPROACHES FROM THE WEST WITH
INCREASING WINDS AND SEAS.  EXPECT SMALL CRAFT CRITERIA TO BE
REACHED BY MID MORNING ON THE SOUTHERN WATERS AND BY EARLY AFTERNOON
ON THE EASTERN WATERS.

TONIGHT...MODERATE CONFIDENCE. A PERIOD OF GALE FORCE GUSTS
/MAINLY 35 TO 40 KT/ IS EXPECTED ON THE OUTER WATERS AS WINDS SHIFT
TO THE WEST. HAVE ISSUED GALE WARNINGS FOR ALL OF THE OUTER WATERS.
SMALL CRAFT ADVISORIES CONTINUE FOR THE INNER SOUNDS...BAYS...AND
HARBORS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY INTO THURSDAY...MODERATE CONFIDENCE. S WINDS BECOME SW-W
AND GUST UP TO 25-30 KT WED AND WED NIGHT. SEAS BUILD TO 5 TO 9 FT
OVER THE OUTER WATERS...ESPECIALLY THE SOUTHERN WATERS. WINDS DIMINISH
AND SEAS BEGIN TO SUBSIDE THU.

FRIDAY...SW WINDS INCREASE TO 20 TO 30 KT AS STRONG LOW LEVEL
WINDS MOVE ACROSS THE WATERS. SEAS ONCE AGAIN BUILD TO 5 TO 9 FT
OVER THE SOUTHERN OUTER WATERS. VSBYS WILL BE LOWERED IN RAIN
SHOWERS AND AREAS OF FOG.

SATURDAY...WINDS DIMINISHING AGAIN AND SEAS SLOWLY SUBSIDING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR
     CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR MAZ002-
     007>017.
     WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING FOR
     MAZ003>006-026.
NH...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR NHZ011-
     012-015.
RI...WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR
     RIZ001>004.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST
     WEDNESDAY FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 2 AM EST WEDNESDAY FOR ANZ235-237.
     GALE WARNING FROM 6 PM THIS EVENING TO 2 AM EST WEDNESDAY FOR
     ANZ250-254>256.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR ANZ251.

&&

SYNOPSIS...RLG/GAF
NEAR TERM...RLG/GAF
SHORT TERM...RLG
LONG TERM...GAF
AVIATION...RLG/GAF
MARINE...RLG/GAF
Hazardous weather outlook, Feb 18, 5:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
505 AM EST TUE FEB 18 2014

CTZ002>004-MAZ002-007>017-RIZ001>004-191015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
505 AM EST TUE FEB 18 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ003>006-026-191015-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-NORTHERN MIDDLESEX MA-
505 AM EST TUE FEB 18 2014

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS
AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ018>024-RIZ005>008-191015-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
505 AM EST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-012-015-191015-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
505 AM EST TUE FEB 18 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254>256-191015-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
505 AM EST TUE FEB 18 2014

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF ANOTHER ROUND OF GALE FORCE WIND
GUSTS LATE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-251-191015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
505 AM EST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF ANOTHER ROUND OF GALE FORCE WIND
GUSTS LATE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Feb 18, 5:38 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
538 AM EST TUE FEB 18 2014

CTZ002>004-MAZ009-011-181230-
WINDHAM-TOLLAND-HARTFORD-WESTERN HAMPDEN-EASTERN HAMPDEN-
538 AM EST TUE FEB 18 2014

...SNOW WILL OVERSPREAD NORTHERN CONNECTICUT AND MUCH OF WESTERN
MASSACHUSETTS DURING THE MORNING COMMUTE...

SNOW WILL BEGIN FALLING IN THE HARTFORD METRO AREA BETWEEN 630 AM
AND 8 AM THIS MORNING AND IN THE SPRINGFIELD AND WILLIMANTIC AREAS
SHORTLY THEREAFTER. VISIBILITIES WILL QUICKLY BE REDUCED TO BELOW
ONE MILE. WITH TEMPERATURES IN THE TEENS...THE SNOW WILL ACCUMULATE
QUICKLY ON AREA ROADWAYS...MAKING FOR SLIPPERY TRAVEL.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR NORTHERN CONNECTICUT
AND MASSACHUSETTS SOUTH OF THE MASS PIKE...WITH WINTER STORM
WARNINGS POSTED FARTHER TO THE NORTH AND EAST. MOTORISTS ARE URGED
TO EXERCISE CAUTION. SLOW DOWN AND AVOID BRAKING SUDDENLY.

&&

LAT...LON 4227 7300 4220 7278 4216 7245 4198 7195
      4165 7185 4166 7216 4171 7224 4159 7239
      4158 7246 4165 7253 4163 7271 4155 7285
      4156 7295 4180 7302 4181 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1030Z 265DEG 33KT 4202 7264

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Worcester

When
February 18, 10:00 AM EST to 8:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Three to eleven inches of snow fell across northern Worcester County.

Heavy Snow, Western Middlesex

When
February 18, 10:00 AM EST to 8:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to ten inches of snow fell across western Middlesex County.

Heavy Snow, Western Essex

When
February 18, 10:00 AM EST to 8:00 PM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across western Essex County.

Heavy Snow, Northwest Middlesex County

When
February 18, 10:00 AM EST to 8:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across northwestern Middlesex County.

Heavy Snow, Southern Worcester

When
February 18, 10:00 AM EST to 8:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Three to nine inches of snow fell across southern Worcester county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503937, 503941, 503945, 503947, 503950.